Iowa, 2018

Hail and Damaging Winds in Iowa, August 4 to 6, 2018

August 4 to 6, 2018 · NWS DMX · 50 events in 16 counties and zones

Multiple waves of thunderstorms rolled through the state on the 5th and into the beginning of the 6th, providing the state with widespread rainfall and strong to severe thunderstorms. The primary result of the storms was heavy rainfall in the 2 to 4 plus inch range, though damaging winds and severe hail were also observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Multiple waves of thunderstorms rolled through the state on the 5th and into the beginning of the 6th, providing the state with widespread rainfall and strong to severe thunderstorms. The primary result of the storms was heavy rainfall in the 2 to 4 plus inch range, though damaging winds and severe hail were also observed.

The setup included a a boundary off to the west and northwest that allowed for convection to initiate in South Dakota and eventually move towards the state. Additionally, as the day wore on, the boundary in question moved into Iowa and allowed for additional rounds of convection to form. During the early morning hours of the 5th, a very unstable air mass over the South Dakota, Nebraska, Iowa, Minnesota was present, including MUCAPE values around 3000+ J/kg. Additionally, marginally supportive effective bulk shear was present (30 to 40 kts) and downdraft CAPE values in excess of 1000 J/kg. During the daytime hours, the environment predominantly became less supportive for severe storms with reductions in effective bulk shear and downdraft CAPE, though a highly unstable environment remained. Resulting reports included the majority of severe reports being wind related during the early morning to morning hours, followed by rounds of strong, but sub-severe, storms throughout the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 4, 8:36 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 8:36 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
936 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 922 PM CDT Sat Aug 4 2018

Rest of tonight...clouds continue to dissipate from west to east
this evening with any remaining showers confined to far eastern
Iowa. Temperatures are relatively comfortable with readings
generally in the 70s as of 9pm. Overall - a rather pleasant
evening.

Keeping an eye on a couple areas of thunderstorm activity...the
first is over SD with a second area over west-central Nebraska.
These scattered storms continue to drift slowly e/sewd. The latest
RAP/HRRR/ESRL HRRR guidance is not to excited about this activity
making it into Iowa...per weak upper forcing and a relatively
poor orientation and strength of the nocturnal LLJ. Will keep
token PoPs over the north and west in case activity shows a rapid
uptick but not too concerned.

Still looking like a hot and breezy day on Sunday with readings
well into the 90s across central and southern Iowa. Storm
potential still there in the afternoon and evening but will defer
to midshift for a thorough examination of all the overnight
guidance.

Fowle

&&

.SHORT TERM.../Tonight through Sunday/
Issued at 348 PM CDT Sat Aug 4 2018

A band of light to moderate showers and thick clouds has been
slow to progress from west to east across the forecast area today.
While measurable rain has been confined to northern Iowa for the
most part, instability has been limited to the extent that no
additional convection is anticipated in wake of this activity.
Other than the showers currently departing our northeastern
counties in the next few hours, the area should remain dry
through midnight. Meanwhile, thunderstorms will develop across
central Minnesota later this evening and rocket eastward into
Wisconsin. Some high-resolution short-range models depict an
outflow boundary surging southward from these storms toward the
Iowa border, with associated storms possibly reaching our far
northern counties after midnight. Such storms could carry a
marginal severe weather threat, but this is highly conditional on
the development of the parent boundary and the degree to which
destabilization occurs by that time. The result is only a low-end
severe weather outlook right up by the border, as outlined by SPC
products. Other than these far northern counties, we should stay
quiet overnight.

On Sunday Iowa will reside beneath quick zonal flow aloft, through
which a subtle shortwave impulse will approach in the afternoon.
Between temperature/cloud differences from rain today, the
possible remnant outflow boundary from Minnesota convection
discussed above, and modest frontogenetical forcing ahead of the
approaching impulse, we should see the development of a weak
effective warm front somewhere across northern Iowa during the day
on Sunday. This will serve as a focus for fairly robust
thunderstorm development in the afternoon/evening as broad forcing
ahead of the impulse overcomes any capping and initiates
convection. There is some uncertainty regarding the location of
the resulting thunderstorms, but somewhere across the northern
half of the state is likely. Parameter space indicates a risk of
severe wind/hail, and SPC has upgraded our far northern counties
to a slight risk accordingly. Meanwhile, south of the front and
storm area, much warmer air will advect into southern and central
Iowa aided by mostly clear skies and decent mixing. This will
bring temperatures up into the mid-90s from around I-80 southward.
However, dewpoints will likely fall into the low to mid-60s,
resulting in heat index values only a few degrees above
temperatures. Therefore, no heat headlines have been considered.

.LONG TERM.../Sunday night through Saturday/
Issued at 348 PM CDT Sat Aug 4 2018

On Sunday night, a broader 500 mb trough will approach from the
west and bring stronger, larger-scale forcing for ascent across
much of the region. The lingering quasi-synoptic boundary
discussed in the short term section above, reinforced by
afternoon/evening convection, will likely serve as a focus
mechanism for additional thunderstorms overnight, especially after
midnight as the nocturnal low-level jet impinges upon the
convective zone. This will result in some severe weather threat in
the form of wind/hail, but will also bring a heavy rain threat
across our northern counties given the high atmospheric moisture
content and potential for robust updraft development/training
along the boundary. WPC has issued a slight risk of excessive
precipitation which appears warranted. However, with that said,
recent dry weather has resulted in a large amount of capacity,
especially with the flatter topography of northern Iowa, and it
would take a lot to produce significant flooding. The only
exception would be in urban areas, where rapid rainfall rates
could theoretically cause some issues late Sunday night.

On Monday the 500 mb flow will begin to turn more northwesterly,
pushing a large high pressure area down over the Upper Midwest and
slowly shoving the lingering synoptic boundary south of our area.
While this occurs, remnant thunderstorms from overnight convection
will continue to affect parts of the forecast area in the morning
hours, and if the boundary has not exited our area by late
afternoon additional diurnal convection could clip our
south/southeast late in the day. Any such storms would carry a low
threat of severe weather, however, this is highly conditional as
the location of the boundary and amount of debris clouds and
destabilization will be heavily dependent on multiple rounds of
convection earlier in the forecast period.

Once the boundary finally pushes south of Iowa late Monday or
Monday night, a quieter and drier weather regime will return to
the area for the remainder of the 7-day forecast. Light
northwesterly flow aloft will moderate and slow any warming trend,
and while instability may be sufficient for a few pop-up
showers/storms from time to time, no organized storms or severe
weather are expected. Despite the influence of a northwesterly
flow aloft, airmass modification will allow for slow warming, with
temperatures ticking up a degree or two each day from around
mid-week onward. By Friday and Saturday this should bring highs
into the mid-80s north to lower 90s south, give or take.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 631 PM CDT Sat Aug 4 2018

VFR conditions will persist through the overnight and into much
of Sunday. A few light showers will push east of ALO by sunset,
with just residual high cirrus clouds in place tonight. Still
watching the potential for storms developing across southern
Minnesota to approach far northern Iowa after midnight but
confidence in reaching MCW/FOD is too low to include in the TAFs
at this time. Breezy southerly winds from 15 to 25 kts will
decrease after sunset. VFR conditions with breezy southerly wind
expected again on Sunday. The best potential for storms will be
across northern IA Sunday afternoon, and introduced VCTS for now
due to uncertainty in timing and spatial coverage.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Fowle
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Fowle
Hazardous weather outlook, Aug 4, 2:16 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 PM CDT Sat Aug 4 2018

IAZ004>007-015>017-051115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northern Iowa.

.DAY ONE...This afternoon and tonight

There will be minimal chances for thunderstorms through tonight
with a marginal risk of severe weather along the Minnesota border.
If any severe storms develop, the primary threats would be large
hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon and especially
Sunday Night when there will be a slight risk of severe weather.
Large hail, damaging wind and locally heavy rains are all
possible into early Monday morning. Chances for non severe storms
will then linger through the rest of the day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Sunday afternoon through early Monday
morning.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051115-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm chances increase Sunday afternoon north and into
central Iowa Sunday Night when there will be a slight risk of
severe weather. Large hail, damaging wind and locally heavy rains
are all possible into early Monday morning.

Chances for non severe storms will develop over southern Iowa late
Sunday Night and then linger area wide through the rest of the
day.

There will be other very spotty and infrequent chances for storms
later in the week with the severe weather potential yet to be
determined.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly Sunday afternoon through early
Monday morning.

Small

The radar

The Des Moines radar (KDMX), 106 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

33 heavy rain, 14 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Heavy Rain, Hardin

When
August 4, 11:01 PM CST to August 5, 11:01 PM CST
Where
Hardin County, 0.51 mi W of Ackley
Reported by
Public
Coordinates
42.550, -93.060

Public reported a 24 hour heavy rainfall total of 3.55 inches.

Thunderstorm Wind, Palo Alto

When
August 5, 3:16 AM CST
Where
Palo Alto County, 0.51 mi W of Curlew
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.980, -94.740

Emergency manager reported tree branches down, including one on a house. Time estimated by radar.

Thunderstorm Wind, Palo Alto

When
August 5, 3:21 AM CST
Where
Palo Alto County, 0.69 mi N of Mallard
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.940, -94.680

Emergency manager reported tree branches down, including one on a church. Time estimated by radar.

Thunderstorm Wind, Pocahontas

When
August 5, 3:27 AM CST
Where
Pocahontas County, 3.35 mi ENE of Blanden
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.600, -94.540

Trained spotter reported large tree limbs down and shingles off roofs. Time estimated by radar.

Heavy Rain, Webster

When
August 5, 3:45 AM CST to August 6, 5:29 AM CST
Where
Webster County, 2.06 mi NW of Badger
Reported by
Social Media
Coordinates
42.640, -94.180

Public reported heavy rainfall of 4.70 inches from the multiple rounds of storms.

Heavy Rain, Wright

When
August 5, 3:45 AM CST to August 6, 5:34 AM CST
Where
Wright County, 2.07 mi S of Eagle Grove
Reported by
Social Media
Coordinates
42.640, -93.900

Public reported heavy rainfall of 4.50 inches from the multiple rounds of rainfall.

Thunderstorm Wind, Webster

When
August 5, 3:50 AM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -94.180

Trained spotter reported 60 plus MPH winds near John F Kennedy park. Time estimated.

Heavy Rain, Webster

When
August 5, 4:00 AM CST to August 6, 4:00 AM CST
Where
Webster County, 2.95 mi NNE of Tara
Reported by
CoCoRaHS
Coordinates
42.540, -94.280

CoCoRaHS observer recorded heavy rainfall of 5.11 inches over the last 24 hours.

Thunderstorm Wind, Hancock

When
August 5, 4:25 AM CST
Where
Hancock County, 0.38 mi ESE of Garner
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
43.097, -93.613

Large branches of 3 to 4 inches diameter downed in town.

Thunderstorm Wind, Franklin

When
August 5, 4:45 AM CST
Where
Franklin County, 1.23 mi NW of Ackley
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.560, -93.070

Trained spotter reported tree damage in town, and their home weather station measured a 68 mph gust. Time estimated by radar.

Heavy Rain, Webster

When
August 5, 5:00 AM CST to August 6, 5:00 AM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

CoCoRaHS observer recorded heavy rainfall of 5.40 inches over the last 24 hours.

Heavy Rain, Butler

When
August 5, 5:00 AM CST to August 6, 5:45 AM CST
Where
Butler County, 0.69 mi N of Parkersburg
Reported by
Social Media
Coordinates
42.580, -92.780

Public reported heavy rainfall of 3.77 inches from the multiple rounds of storms.

Heavy Rain, Humboldt

When
August 5, 5:14 AM CST to August 6, 5:14 AM CST
Where
Humboldt County, 1.71 mi NE of Dakota City
Reported by
CoCoRaHS
Coordinates
42.740, -94.200

CoCoRaHS observer recorded heavy rainfall of 2.28 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
August 5, 5:15 AM CST to August 6, 1:45 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Reported by
Trained Spotter
Coordinates
42.530, -92.220

Trained spotter reported heavy rainfall of 3.50 inches. Also reported that the creek that runs through Dewar and routes into Elk Run was about half full.

Heavy Rain, Black Hawk

When
August 5, 5:15 AM CST to August 6, 5:38 AM CST
Where
Black Hawk County, 0.69 mi N of Dewar
Reported by
Trained Spotter
Coordinates
42.530, -92.220

Trained spotter reported heavy rainfall of 4.50 inches from the multiple rounds of storms.

Thunderstorm Wind, Black Hawk

When
August 5, 5:30 AM CST
Where
Black Hawk County, 0.51 mi E of Dunkerton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.570, -92.160

Public shared a picture of a 10 inch tree limb down on the ground, which also took down a power line.

Heavy Rain, Grundy

When
August 5, 5:30 AM CST to August 6, 5:30 AM CST
Where
Grundy County, 0.51 mi E of Grundy Center
Reported by
COOP Observer
Coordinates
42.370, -92.760

Coop observer recorded heavy rainfall of 4.01 inches over the last 24 hours.

Heavy Rain, Black Hawk

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo Regional Airport ASOS recorded heavy rainfall of 3.69 inches over the last 24 hours.

Heavy Rain, Bremer

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Bremer County, 1.47 mi NNW of Tripoli
Reported by
COOP Observer
Coordinates
42.820, -92.260

Coop observer recorded heavy rainfall of 3.92 inches over the last 24 hours.

Heavy Rain, Franklin

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Franklin County, 0.69 mi N of Hampton
Reported by
COOP Observer
Coordinates
42.760, -93.200

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Grundy

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Grundy County, 0.51 mi W of Conrad
Reported by
COOP Observer
Coordinates
42.230, -92.890

Coop observer recorded heavy rainfall of 2.14 inches over the last 24 hours.

Heavy Rain, Hardin

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Hardin County, 1.02 mi E of Eldora
Reported by
CoCoRaHS
Coordinates
42.370, -93.080

CoCoRaHS observer recorded heavy rainfall of 2.16 inches over the last 24 hours.

Heavy Rain, Hardin

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Hardin County, 1.23 mi NE of Iowa Falls
Reported by
COOP Observer
Coordinates
42.530, -93.250

Coop observer recorded heavy rainfall of 3.47 inches over the last 24 hours.

Heavy Rain, Pocahontas

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Pocahontas County, 2.31 mi SSE of Varina
Reported by
CoCoRaHS
Coordinates
42.640, -94.880

CoCoRaHS observer recorded heavy rainfall of 3.71 inches over the last 24 hours.

Heavy Rain, Tama

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Tama County, Traer
Reported by
COOP Observer
Coordinates
42.200, -92.470

Coop observer recorded heavy rainfall of 2.13 inches over the last 24 hours.

Heavy Rain, Webster

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Webster County, 0.86 mi NW of (Fod)ft Dodge Muni A
Reported by
AWOS
Coordinates
42.560, -94.190

Fort Dodge AWOS recorded heavy rainfall of 5.22 inches over the last 24 hours.

Heavy Rain, Webster

When
August 5, 6:00 AM CST to August 6, 6:00 AM CST
Where
Webster County, 2.95 mi NNW of (Fod)ft Dodge Muni A
Reported by
COOP Observer
Coordinates
42.590, -94.200

Coop observer recorded heavy rainfall of 5.95 inches over the last 24 hours.

Heavy Rain, Butler

When
August 5, 7:00 AM CST to August 6, 7:00 AM CST
Where
Butler County, 0.51 mi E of Kesley
Reported by
COOP Observer
Coordinates
42.670, -92.910

Coop observer recorded heavy rainfall of 3.16 inches over the last 24 hours.

Heavy Rain, Humboldt

When
August 5, 7:00 AM CST to August 6, 7:00 AM CST
Where
Humboldt County, 1.67 mi ENE of Dakota City
Reported by
COOP Observer
Coordinates
42.730, -94.190

Coop observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Calhoun

When
August 5, 7:15 AM CST to August 6, 6:38 AM CST
Where
Calhoun County, 0.69 mi N of Pomeroy
Reported by
Social Media
Coordinates
42.560, -94.680

Public reported heavy rainfall of 5.5 inches.

Heavy Rain, Calhoun

When
August 5, 7:30 AM CST to August 6, 6:10 AM CST
Where
Calhoun County, 0.51 mi W of Manson
Reported by
Social Media
Coordinates
42.530, -94.540

Public reported heavy rainfall of 5.50 inches.

Heavy Rain, Calhoun

When
August 5, 7:30 AM CST to August 6, 6:30 AM CST
Where
Calhoun County, 0.51 mi W of Manson
Reported by
Trained Spotter
Coordinates
42.530, -94.540

Trained spotter reported heavy rainfall of at least 5 inches. The rainfall overflowed the top of the rain gauge.

Heavy Rain, Wright

When
August 5, 8:15 AM CST to August 6, 4:00 AM CST
Where
Wright County, 0.69 mi N of Clarion
Reported by
Social Media
Coordinates
42.740, -93.730

Public reported heavy rainfall of 3.3 inches.

Thunderstorm Wind, Hamilton

When
August 5, 8:20 AM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
42.460, -93.820

Public reported trees down, power lines down and power outages. Some streets were partially blocked by trees with some damage to structures. Time estimated by radar.

Thunderstorm Wind, Franklin

When
August 5, 8:33 AM CST
Where
Franklin County, 0.41 mi ESE of Beeds Lake Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.768, -93.243

Trained spotter reported tree branches down at Beed's Lake State Park Campground.

Thunderstorm Wind, Hamilton

When
August 5, 8:37 AM CST
Where
Hamilton County, 0.76 mi WSW of Webster City
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
42.465, -93.833

Large branches of 10 to 12 inch diameter snapped off trees. Some power lines down in town.

Lightning, Hardin

When
August 5, 8:40 AM CST
Where
Hardin County, Iowa Falls
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.520, -93.270

A lightning strike blew a transformer causing a loss of power, internet and cell service.

Heavy Rain, Butler

When
August 5, 9:00 AM CST to August 6, 6:50 AM CST
Where
Butler County, 1.38 mi N of Kesley
Reported by
Trained Spotter
Coordinates
42.690, -92.920

Trained spotter reported heavy rainfall of 3.10 inches.

Thunderstorm Wind, Hardin

When
August 5, 9:02 AM CST
Where
Hardin County, Iowa Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.520, -93.270

Tree damage was reported in town with some limbs down.

Thunderstorm Wind, Butler

When
August 5, 9:11 AM CST
Where
Butler County, Aplington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.580, -92.880

Trained spotter reported a large 8 to 10 inch diameter tree branch snapped.

Heavy Rain, Black Hawk

When
August 5, 9:15 AM CST to August 6, 7:00 AM CST
Where
Black Hawk County, Cedar Falls
Reported by
Social Media
Coordinates
42.520, -92.450

Public reported heavy rainfall of 4.48 inches.

Heavy Rain, Grundy

When
August 5, 9:15 AM CST to August 6, 7:51 AM CST
Where
Grundy County, 0.69 mi N of Wellsburg
Reported by
Social Media
Coordinates
42.440, -92.920

KWWL TV shared public heavy rainfall report of 2.90 inches.

Heavy Rain, Butler

When
August 5, 9:15 AM CST to August 6, 9:00 AM CST
Where
Butler County, 3.05 mi E of New Hartford
Reported by
Social Media
Coordinates
42.570, -92.560

Public reported heavy rainfall of 4.00 inches.

Heavy Rain, Black Hawk

When
August 5, 9:45 AM CST to August 6, 7:00 AM CST
Where
Black Hawk County, 0.86 mi SW of Hudson
Reported by
Trained Spotter
Coordinates
42.410, -92.460

Trained spotter reported heavy rainfall of 4.00 inches.

Heavy Rain, Calhoun

When
August 5, 11:00 AM CST to August 6, 5:57 AM CST
Where
Calhoun County, 0.51 mi W of Manson
Reported by
Broadcast Media
Coordinates
42.530, -94.540

Local ABC Station (5) reported heavy rainfall of 4.78 inches in Manson since noon on Sunday. Heavy rainfall of 5.46 inches was seen since Saturday night as well.

Lightning, Webster

When
August 5, 2:30 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.510, -94.180

Fort Dodge Messenger reported that lightning struck a house and resulted in a small fire behind the fuse box.

Heavy Rain, Humboldt

When
August 5, 6:45 PM CST to August 6, 5:55 AM CST
Where
Humboldt County, 1.38 mi S of Pioneer
Reported by
Public
Coordinates
42.650, -94.430

Public reported heavy rainfall of 4.50 inches from the overnight storms.

Hail, Grundy

When
August 5, 7:01 PM CST
Where
Grundy County, 0.86 mi SW of Grundy Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.360, -92.780

Trained spotter reported mostly pea to nickel sized hail, but a few stones as large as quarters were mixed in.

Thunderstorm Wind, Hamilton

When
August 5, 9:22 PM CST
Where
Hamilton County, 0.69 mi N of Webster City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.440, -93.870

Webster City Municipal Airport AWOS recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Carroll

When
August 5, 11:05 PM CST
Where
Carroll County, 1.03 mi E of Carroll
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
42.070, -94.860

Public reported 3 to 4 inch diameter branches down in Carroll from the evening storms. Time estimated from radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777445, 777433, 777434, 777435, 777453, 777456, 777436, 777449, 779065, 777437, 777450, 777458, 777451, 777447, 777457, 777439, 777454, 777461, 777462, 777463, 777464, 777465, 777466, 777467, 777468, 777469, 777470, 777477, 777478, 777473, 777471, 777472, 777479, 777440, 777441, 779066, 779223, 777474, 779224, 779234, and more.